MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0925
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400's (pc400's).During the procedure, while retracting a pc400 back into the lantern delivery microcatheter (lantern) in order to reposition the coil, the physician did not mention experiencing any resistance; however, the coil unintentionally detached.Most of the coil was inside the patient and a little tail of the coil remained in the lantern.Therefore, the physician accessed the contralateral and used a snare device to pull the pc400 out of the lantern and into the other manufacturer¿s catheter.While the pc400 was being pulled into the catheter, it broke in half.The physician was able to pull most of the coil through the catheter by hand and then removed the rest by pulling out the catheter.The procedure ended at this point.It should be noted that the physician did not use a rotating hemostasis valve (rhv) but did maintain a continuous flush during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked approximately 22.5, 63.5 and 98.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured, and the pc400¿s embolization coil was unraveled and stuck inside the non-penumbra device.The proximal constraint sphere was not present during evaluation.Conclusions: evaluation of the returned device revealed that the pc400¿s embolization coil¿s sr wire was fractured.This type of damage typically occurs due to improper handling during use.Although the complaint indicated that the physician did not mention experiencing resistance upon retracting the pc400, sr wire fracture typically occurs if the device is forcefully retracted against resistance.The fractured sr wire likely caused the embolization coil to detach from the pusher assembly.Further evaluation revealed the embolization coil was unraveled.This damage likely occurred during retrieval of the detached embolization coil by a snare device.The kinks observed on the pusher assembly were likely incidental and may have occurred during packaging of the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6111743
Report Number3005168196-2016-01641
Device Sequence Number19006526
Product Code HCG
UDI-Device Identifier00814548010946
UDI-Public00814548010946
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2022
Device Catalogue Number4004C0925
Device Lot NumberF43894
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/17/2016
Supplement Report FDA Received Date01/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR